Alert archive / Tennessee / Wind Advisories in 2011

Wind Advisory 1, NWS Morristown, TN

January 1, 20118 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at Jan 1, 2011, 1:40 AM CST for 8 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Jan 1, 2011, 2:00 AM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2011, 1:40 AM CST (07:40 UTC)
In effect from
Jan 1, 2011, 2:00 AM CST
Expired
Jan 1, 2011, 3:00 PM CST
In force
13 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Bledsoe County, TN, Campbell County, TN, Claiborne County, TN, Marion County, TN, Morgan County, TN, Polk County, TN, Scott County, TN, Sequatchie County, TN

The radar

The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WWUS74 KMRX 010740
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 AM EST SAT JAN 1 2011

TNZ017-018-040>047-071>074-085>087-VAZ008-011600-
/O.CON.KMRX.HW.W.0001.000000T0000Z-110101T2100Z/
SULLIVAN-JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-
NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-UNICOI-
NORTHWEST CARTER-SOUTHEAST CARTER-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-WASHINGTON-
INCLUDING THE CITIES OF...KINGSPORT...MOUNTAIN CITY...NEWPORT...
COSBY...GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...
ELIZABETHTON...ROAN MOUNTAIN...MARYVILLE...CADES COVE...
SEVIERVILLE...GATLINBURG...ATHENS...MADISONVILLE...COKER CREEK...
ABINGDON
240 AM EST SAT JAN 1 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

* TIMING: SOUTHERLY WINDS WILL BE STRONG TODAY IN ADVANCE OF AN
  APPROACHING COLD FRONT.

* WINDS: SUSTAINED WINDS OF 20 TO 35 MPH...WITH GUSTS TO 60 MPH 
  CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS AND ADJACENT 
  FOOTHILLS. 

* IMPACTS: STRONG WINDS COULD DAMAGE SHALLOW ROOTED TREES OR 
  WEAK LIMBS. IF YOU ARE DRIVING THROUGH THESE MOUNTAINOUS AREAS 
  AND ADJACENT FOOTHILLS...BE AWARE THAT CROSS WINDS COULD CAUSE 
  PROBLEMS FOR VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR
GUSTS OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES.  WINDS OF
THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES.
MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES.

&&

$$

NCZ060-061-TNZ012>014-035-081-082-098-102-011600-
/O.NEW.KMRX.WI.Y.0001.110101T0800Z-110101T2100Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-SEQUATCHIE-
BLEDSOE-MARION-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...WARTBURG...DUNLAP...PIKEVILLE...JASPER...
DUCKTOWN
240 AM EST SAT JAN 1 2011 /140 AM CST SAT JAN 1 2011/

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST /3 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST /3 PM CST/ THIS
AFTERNOON. 



* TIMING: SOUTHERLY WINDS WILL BE STRONG TODAY IN ADVANCE OF AN
  APPROACHING COLD FRONT.

* WINDS: SUSTAINED WINDS OF 15 TO 30 MPH...WITH GUSTS TO 40 MPH CAN
  BE EXPECTED...MAINLY ACROSS THE HIGHER ELEVATIONS.

* IMPACTS: MINOR TREE AND PROPERTY DAMAGE IS POSSIBLE. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
1 follow-up statement
435 
WWUS74 KMRX 011440
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 AM EST SAT JAN 1 2011

TNZ017-018-040>047-071>074-085>087-VAZ008-012100-
/O.CON.KMRX.HW.W.0001.000000T0000Z-110101T2100Z/
SULLIVAN-JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-
NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-UNICOI-
NORTHWEST CARTER-SOUTHEAST CARTER-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-WASHINGTON-
INCLUDING THE CITIES OF...KINGSPORT...MOUNTAIN CITY...NEWPORT...
COSBY...GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...
ELIZABETHTON...ROAN MOUNTAIN...MARYVILLE...CADES COVE...
SEVIERVILLE...GATLINBURG...ATHENS...MADISONVILLE...COKER CREEK...
ABINGDON
940 AM EST SAT JAN 1 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

* TIMING: SOUTHERLY WINDS WILL BE STRONG TODAY IN ADVANCE OF AN 
  APPROACHING COLD FRONT. 

* WINDS: SUSTAINED WINDS OF 20 TO 35 MPH...WITH GUSTS TO 60 MPH 
  CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS AND ADJACENT 
  FOOTHILLS. 

* IMPACTS: STRONG WINDS COULD DAMAGE SHALLOW ROOTED TREES OR 
  WEAK LIMBS. IF YOU ARE DRIVING THROUGH THESE MOUNTAINOUS AREAS 
  AND ADJACENT FOOTHILLS...BE AWARE THAT CROSS WINDS COULD CAUSE 
  PROBLEMS FOR VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR
GUSTS OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES.  WINDS OF
THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES.
MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES.

&&

$$

NCZ060-061-TNZ012>014-035-081-082-098-102-012100-
/O.CON.KMRX.WI.Y.0001.000000T0000Z-110101T2100Z/
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-SEQUATCHIE-
BLEDSOE-MARION-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...WARTBURG...DUNLAP...PIKEVILLE...JASPER...
DUCKTOWN
940 AM EST SAT JAN 1 2011 /840 AM CST SAT JAN 1 2011/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST /3 PM CST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST /3 PM CST/ THIS
AFTERNOON. 

* TIMING: SOUTHERLY WINDS WILL BE STRONG TODAY IN ADVANCE OF AN 
  APPROACHING COLD FRONT. 

* WINDS: SUSTAINED WINDS OF 15 TO 30 MPH...WITH GUSTS TO 40 MPH 
  CAN BE EXPECTED...MAINLY ACROSS THE HIGHER ELEVATIONS. 

* IMPACTS: MINOR TREE AND PROPERTY DAMAGE IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 31, 1:36 PM CST, 12 hours 4 minutes earlier.

Area forecast discussion, Dec 31, 1:36 PM CST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EST FRI DEC 31 2010

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...STRONG UPPER LOW PROGGED
BY MODELS TO CONTINUE TO MOVE NORTHEAST THROUGH THE UPPER PLAINS
STATES THROUGH 12Z SATURDAY. AS LOW MOVES NORTHEAST...SURFACE COLD
FRONT WILL MOVE EAST THROUGH TENNESSEE ON SATURDAY...MAKING IT TO
THE PLATEAU-CHATTANOOGA LINE BY AROUND 00Z SUNDAY.

IN ADVANCE OF THE FRONT...STRONG LOW LEVEL SOUTH-SOUTHWEST WIND FLOW
WILL CONTINUE OVERNIGHT...WITH POTENTIAL CONDITIONS SETTING UP FOR
A MINIMAL MOUNTAIN WAVE EVENT FOR MOUNTAIN AREAS IN EAST TENNESSEE.
WILL BE ISSUING A WIND ADVISORY FOR THESE AREAS DUE TO THE HIGHER
WINDS/GUSTS EXPECTED.

LATEST HPC GUIDANCE ALONG WITH MODELS PRECIP GUIDANCE ALSO
INDICATES THAT GENERALLY PRECIP AMOUNTS WILL RANGE FROM THREE
QUARTERS TO GENERALLY AT OR SLIGHTLY ABOVE AN INCH ACROSS THE
FORECAST AREA. FLASH FLOOD GUIDANCE VALUES ARE MUCH HIGHER AND
ABOVE TWO INCHES ACROSS THE AREA...THUS WILL NOT BE GOING WITH A
FLOOD WATCH AT THIS TIME FOR SATURDAY.

HAVE INTRODUCED MENTION OF THUNDER FOR PLATEAU AND SOUTHEAST
TENNESSEE COUNTIES DUE TO PROXIMITY OF EXPECTED BETTER
LIFT/INSTABILITY AND TIMING WITH FRONTAL BOUNDARY ON SATURDAY
AFTERNOON. TEMPS LOOK GENERALLY GOOD THROUGH THE SHORT TERM...AND
WILL NOT BE MAKING MUCH MORE INVOLVING CHANGES TO FORECAST.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...GENERALLY DRY AND
TRANQUIL CONDITIONS EXPECTED THROUGH THE LONG TERM FOLLOWING
DEPARTING SATURDAY SYSTEM AS UPPER FLOW BECOMES NEARLY ZONAL. MINOR
SHORT WAVES PROJECTED TO TRANSLATE THROUGH THIS ZONAL FLOW...BUT
ONLY SOME INCREASE IN CLOUD COVER EXPECTED WITH THESE WEAK FEATURES
AT THIS TIME. FOR TEMPS...WHICH SHOULD GENERALLY AVERAGE CLOSE TO
CLIMO...DID NOT DEVIATE SIGNIFICANTLY FROM MAV/MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             53  59  37  50  24 /  90 100  40  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  49  57  37  47  22 /  70 100  40  10   0
OAK RIDGE, TN                       48  57  36  46  23 /  80 100  40  10   0
TRI CITIES AIRPORT, TN              42  55  39  48  20 /  40 100  60  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST SATURDAY FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
     WASHINGTON TN.

VA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST SATURDAY FOR THE
     FOLLOWING ZONES: WASHINGTON.

&&

TT/LCM
Hazardous weather outlook, Dec 31, 9:15 AM CST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EST FRI DEC 31 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1015 AM EST FRI DEC 31 2010 /915 AM CST FRI DEC 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS ARE POSSIBLE TONIGHT IN THE HIGHER ELEVATIONS
OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA
AHEAD OF A COLD FRONT MOVING TOWARD THE REGION. LIGHT RAIN IS
EXPECTED TO INITIALLY MOVE INTO THE AREA BY EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE EAST ACROSS THE AREA DURING THE DAY ON
SATURDAY...BRINGING WITH IT A CHANCE OF HEAVY RAINFALL FOR EAST
TENNESSEE...SOUTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA BY
SATURDAY AFTERNOON AND INTO SATURDAY EVENING. LOOK FOR MODERATE TO
POSSIBLY HEAVY SHOWERS TO DEVELOP AND MOVE INTO THE REGION BY
SATURDAY AFTERNOON AND INTO THE EVENING. SOME OF THE RAINFALL COULD
BE HEAVY AT TIMES. RAINFALL AMOUNTS OF ONE TO POSSIBLY TWO INCHES
ARE POSSIBLE ACROSS THE CUMBERLAND PLATEAU REGION EXTENDING SOUTH TO
NEAR CHATTANOOGA...WITH AMOUNTS UP TO AN INCH POSSIBLE ELSEWHERE.

RUNOFF FROM HEAVY RAINS CAN QUICKLY FILL CREEKS AND STREAMS...WHICH
COULD LEAD TO FLASH FLOODING.

RESIDENTS ACROSS THE AREA ARE URGED TO REMAIN UPDATED WITH THE
LATEST FORECAST INFORMATION. KEEP NOAA WEATHER RADIO NEARBY AND IN
THE ALERT MODE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY SATURDAY AFTERNOON DUE TO THE
POSSIBILITY OF HEAVY RAINFALL.

TROUTMAN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 5:53 AM CSTFlash Flood WarningMRXMorgan, Scott3 hr
Jan 1, 6:04 AM CSTAreal Flood AdvisoryMRXBledsoe, Marion, Sequatchie116 min
Jan 1, 7:35 AM CSTAreal Flood AdvisoryMRXAnderson, Blount, Bradley, Campbell, Claiborne, Grainger and 14 more3 hr
Jan 1, 10:31 AM CSTAreal Flood AdvisoryMRXBlount, Monroe, Polk, Sevier119 min
Jan 1, 12:27 PM CSTAreal Flood AdvisoryMRXMonroe, Polk2 hr

Nearby

Wind Advisories in Tennessee, 2011Wind Advisories in North Carolina, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.